Beano
What is it? Overview Usage Side Effects and Warnings
Answers
askAsk

Beano Side Effects and Warnings

1 person has experienced Beano. Have you?

I'm a professional and
1 person has tried Beano 0 people have prescribed Beano

Safety Issues

Although alpha-glucosidase appears to be safe for people in good health, there are potential concerns involving people with diabetes as well as those with a rare condition named galactosemia.

link text
Beano

Alpha-glucosidase breaks down complex carbohydrates into easily absorbed sugars. This may raise blood sugar levels in people with diabetes. Drugs that block alpha-glucosidase (alpha-glucosidase inhibitors) have proven benefit for people with diabetes. One study found that use of alpha-glucosidase supplements reduced the effectiveness of the diabetes drug acarbose, an alpha-glucosidase inhibitor drug. 1 For this reason, people with diabetes who are using alpha-glucosidase inhibitors should avoid alpha-glucosidase supplements. In addition, it is theoretically possible that alphaglucosidase might increase blood sugar levels in people with diabetes who are not taking alpha-glucosidase inhibitors, but this has not been thoroughly evaluated. (See more on Diabetes Treatments)

People with the genetic condition galactosemia should also avoid alphagalactosidase as it could worsen symptoms of the disease.

Safety in young children, pregnant or nursing women, or people with severe liver or kidney disease has not been established.

Interactions You Should Know About

If you are taking the drugs acarbose (Precose) or miglitol (Glyset) for treatment of diabetes, use of alpha-galactosidase may decrease their effectiveness.

References

  1. Lettieri JT, Dain B. Effects of beano on the tolerability and pharmacodynamics of acarbose. Clin Ther. 20(3):497-504.
 
Share

2 Comments

Grandma
10
Posted 2 years ago

I have recently tried Beano. Unlike other comments I have seen on this, my problem has been constipation, not the opposite! Also, I am concerned, as I am pre-diabetic. Incidentally, my blood sugar has been low in recent days, not higher as some people have reported when taking Beano.

Advice given suggests low fibre diet... but I must have a high fibre diet, due to diverticulosis.
It seems that my decision has to be whether to continue with Beano and have the discomfort of constipation, or give it up and risk the embarrassment of flatulence when in the company of others! Not much of a choice, is it?

Helpful?
0
1 0
Comments
basketloverjv 2 years ago

Don't worry about the flatulence, it is safer and a common thing everyone does. I have been using Bean-o since December 2011 and I will NO longer take it. It has caused my blood sugar levels to DROP so draastically that I have experienced hypoglycemia. After eating 2 beano tablets and then eating a meal high in complex carbs (I am an athelete), I would experience a terrible blood sugar drop within an hour. My blood sugar levels would drop below 70, all the way down to 40. It was terrible. Nervous jitters, confusion, aggitation and irritability. I just couldn't stabalize my sugar. I didn't use it today and my sugar levels stayed where they should be and I didn't have sugar crash today. It was the first day in MONTHS. So what if I have to pass gas, I just will. At least I know what was causing my hypoglycemia which is VERY scary and makes you feel not in control. Don't mess with your health, I should have known better to take something that is not FDA approved.

Posted 2 years ago

I hear ya!I suffer wth Ulcerative Colitus and I'm pre-diabetic,may you never graduate to my point,or you will really pay the devil his due.

Helpful?
0
0 0

Your Comment